Alert archive / Maine / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 49, NWS Caribou, ME

August 3, 2007Aroostook County, Maine

NWS Caribou, ME issued this severe thunderstorm warning at Aug 3, 2007, 2:17 AM EDT for Aroostook County, Maine. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2007, 2:17 AM EDT (06:17 UTC)
Expired
Aug 3, 2007, 3:00 AM EDT
In force
43 min
Issued by
NWS Caribou, ME
Area
Counties, with a storm outline in the text

County Aroostook County, ME

The radar

The Caribou radar (KCBW), 128 km from the middle of the area, began a volume at 06:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Caribou, ME (KCAR), launched 00:00Z, 6.3 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 00:00Z on 2007-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1439 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 00:00Z on 2007-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 144 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1439 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
1752 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
144 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.2
Supercell composite
4.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCAR 030620
SVRCAR
MEC003-030700-
/O.NEW.KCAR.SV.W.0049.070803T0617Z-070803T0700Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
217 AM EDT FRI AUG 3 2007

THE NATIONAL WEATHER SERVICE IN CARIBOU MAINE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL AROOSTOOK COUNTY IN NORTHERN MAINE...
  THIS INCLUDES THE CITY OF EAGLE LAKE...

* UNTIL 300 AM EDT...

* AT 211 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN 
  EXCESS OF 70 MPH. THIS STORM WAS LOCATED 7 MILES WEST OF EAGLE     
  LAKE...AND MOVING EAST AT 35 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
  WINTERVILLE...WALLAGRASS...STOCKHOLM. 

TO REPORT SEVERE WEATHER DIRECTLY TO THE NATIONAL WEATHER SERVICE...
DIAL 1-877-633-6772 OR CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY
AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN CARIBOU MAINE.

LAT...LON 4720 6878 4696 6888 4682 6814 4721 6807

$$

HEWITT
2 follow-up statements
000 
WWUS51 KCAR 030646
SVSCAR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
245 AM EDT FRI AUG 3 2007

MEC003-030700-
/O.CON.KCAR.SV.W.0049.000000T0000Z-070803T0700Z/
AROOSTOOK ME-
245 AM EDT FRI AUG 3 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 AM EDT
FOR NORTH CENTRAL AROOSTOOK COUNTY...

AT 240 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS
IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 9 MILES EAST OF 
WINTERVILLE...OR ABOUT 10 MILES EAST OF EAGLE LAKE...MOVING EAST AT 
30 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
GUERETTE...STOCKHOLM AND NEW SWEDEN

IF ON OR NEAR SOLDIER POND AN LONG LAKE...GET OUT OF THE WATER AND MOVE 
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 
15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU 
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER 
NOW. DONT BE CAUGHT ON THE WATER IN A THUNDERSTORM

TO REPORT SEVERE WEATHER DIRECTLY TO THE NATIONAL WEATHER SERVICE...
DIAL 1-877-633-6772 OR CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY
AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN CARIBOU MAINE.

LAT...LON 4720 6878 4696 6888 4682 6814 4721 6807

$$

HEWITT
000 
WWUS51 KCAR 030708
SVSCAR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
307 AM EDT FRI AUG 3 2007

MEC003-030717-
/O.EXP.KCAR.SV.W.0049.000000T0000Z-070803T0700Z/
AROOSTOOK ME-
307 AM EDT FRI AUG 3 2007

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL AROOSTOOK COUNTY
EXPIRES AT 300 AM EDT...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED IN INTENSITY 
AND HAS MOVED TO THE EAST. 

TO REPORT SEVERE WEATHER DIRECTLY TO THE NATIONAL WEATHER SERVICE...
DIAL 1-877-633-6772 OR CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY
AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN CARIBOU MAINE.

LAT...LON 4720 6878 4696 6888 4682 6814 4721 6807

$$

HEWITT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 3:23 PM EDT, 10 hours 54 minutes earlier.

Area forecast discussion, Aug 2, 3:23 PM EDT, 10 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
323 PM EDT THU AUG 2 2007

.SYNOPSIS...
A WARM RIDGE OF HIGH PRESSURE WILL REMAIN OVER THE AREA TONIGHT.
A COLD FRONT WILL APPROACH ON FRIDAY AND SLOWLY PRESS THROUGH
THE REGION FRIDAY NIGHT INTO SATURDAY. HIGH PRESSURE WILL BUILD
OVER THE STATE ON SUNDAY. THE HIGH WILL SLIDE EAST OF THE AREA
MONDAY AS LOW PRESSURE APPROACHES FROM THE GREAT LAKES.
&&

.NEAR TERM /THROUGH FRIDAY/...
VERY WARM AND HUMID AIR HAS OVERSPREAD THE AREA FOLLOWING A WARM
FRONTAL PASSAGE EARLY TODAY. THE WARM HUMID AIRMASS WILL REMAIN
OVER THE REGION TONIGHT WITH LOWS ONLY DROPPING INTO THE UPPER 60S
IN MOST PLACES. THE NORTHERN EDGE OF THE WARM RIDGE WILL BE ONLY A
FEW HUNDRED MILES TO OUR NORTH GIVING A SLIGHT CHANCE THAT A
THUNDERSTORM STRAYS INTO NORTHERN AREAS OVERNIGHT. A COLD FRONT
WILL THEN BEGIN TO APPROACH ON FRIDAY. SOUNDING FORECASTS HAVE
BEEN CONSISTENT IN ADVERTISING VERY STRONG CONVECTIVE INDICES
INCLUDING CAPES OVER 3000 J/KG AND LIFTED INDEXES DOWN TO MINUS 8
FOR MIDDAY AND AFTERNOON FRIDAY. IT APPEARS THAT AN INITIAL COLD
FRONT APPROACHES DURING THE DAY FRIDAY BUT BECOMES HELD UP AS A
STRONG SECONDARY BUNDLE OF ENERGY RE-ESTABLISHES SURFACE TROUGHING
WEST OF THIS INITIAL FRONT...THUS ALLOWING SOME COOLER AIR TO
STREAM IN ALOFT WHILE KEEPING WINDS BACKED TO SOUTHWESTERLY AT THE
SURFACE HOLDING THE WARM AND HUMID AIR IN AND PRODUCING
INSTABILITY. FCTS WILL INCLUDE ENHANCED WORDING FOR POTENTIAL OF
HIGH WINDS AND LARGE HAIL IN ANY THUNDERSTORMS ON FRIDAY WITH THE
HIGHEST RISK FOR STORMS DURING THE MIDDAY AND AFTERNOON ACROSS THE
AREA.
&&

.SHORT TERM /FRIDAY NIGHT THROUGH MONDAY NIGHT/...
WE CONT TSTMS INTO FRI NGT REFERENCING ENHANCED WORDING THE FIRST
FEW EVE HRS. MOST SHWR/TSTM ACTIVITY SHOULD DISSIPATE BY DAYBREAK
SAT. MODELS...HOWEVER...HINT AT PERHAPS MORE SCATTERED SHWRS AND
TSTMS TO FORM AHEAD OF A SECONDARY COLD FRONT AND FAST MOVING
ZONAL S/WV ALF FROM E CNTRL CAN SAT AFT OVR ERN AND SPCLY SERN
PTNS OF THE FA. GIVEN LOWER DEWPOINTS...MSLY IN THE 60 TO 65
CATEGORICALLY AND LESS VERTICAL DEPT OF MOISTURE THRU THE LOWER
MOISTURE...WE WILL HOLD OFF ON ANY ENHANCED TSTM WORDING FOR THIS
PD. ALSO...IT IS POSSIBLE THAT THE MODELS MAY BE PLAYING UP THIS
SECOND BOUNDARY MORE THAN WHAT ACTUALLY OCCURS BASED ON THE LATEST
OPS ECMWF AND ENS GFS MODEL RUNS.

BEHIND THE SECONDARY COLD FRONT...WE XPCT CLRG SKIES...COOLER
TEMPS AND MUCH DRIER CONDITIONS BY LATE SAT NGT THRU SUN NGT.
MON WILL BEGIN FAIR BUT THEN CLDS SHOULD INCREASE AHEAD OF THE
NEXT S/WV SYSTEM FROM THE GREAT LKS BY MON AFT...WITH SHWRS AND
TSTMS ARRIVING LATE IN THE DAY AND MON NGT.
&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
THERE ARE SOME TIMING ISSUES BETWEEN MODELS WITH REGARD TO A
SERIES OF LOW PRESSURE SYSTEMS EXPECTED TO CROSS THE AREA TUES
THROUGH THURS. SIGNIFICANT CHANGES HAVE BEEN MADE EVEN BETWEEN THE
TWO LATEST GFS MODEL RUNS. KEEPING THIS IN MIND...WENT WITH SLIGHT
CHANCE POPS FOR TUES AS FIRST LOW PULLS NORTHEAST. HIGH PRESSURE
WILL MAKE A BRIEF APPEARANCE TUE NGT BEFORE THE NEXT LOW MOVES
WITH CLDS AND SHWRS MOVES EASTWARD INTO THE FA FOR WED. WENT
LIGHTER ON THE POPS THAN HPC FOR THURS. THE LATEST 12Z GFS SHOWS
A MORE SOUTHERLY TRACK FOR THIS SYSTEM...SO WILL CONTINUE TO
MONITOR TRACK AND TIMING OF THIS SYSTEM AS TIME PROGRESSES.
&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
MAINLY VFR CONDITIONS ARE EXPECTED TONIGHT INTO EARLY FRIDAY. THE
EXCEPTION WILL BE FOG OVER COASTAL AREAS LATE TONIGHT AND ANY
THUNDERSTORMS ACROSS THE NORTH. THE POTENTIAL FOR STRONG THUNDERSTORMS
AND RAPIDLY DETERIORATING CONDITIONS EXISTS FOR MIDDAY AND AFTERNOON
FRIDAY.

MVFR/IFR CONDITIONS WILL LIKELY PERSIST FRI NGT WITH SHWRS/TSTMS/PF
AND THEN IMPROVE TO VFR BY SAT AFT ACROSS ALL TAF SITES. SUN THRU TUE
LOOK VFR ATM...XCPT MVFR POSSIBLE MON AFT AND NGT WITH SHWRS/TSTMS.
&&

.MARINE...
WINDS AND SEAS ARE EXPECTED TO REMAIN BELOW SCA THROUGH FRIDAY.
FOG MAY MOVE OVER THE WATERS LATER TONIGHT. WATCH FOR THUNDERSTORM
RISK LATE FRIDAY.

SEAS AND WINDS SHOULD REMAIN BELOW SCA CRITERIA THRU MON NGT. WENT
WITH A BLEND OF GFS40/NAM12/HPC WINDS FRI NGT THRU MON. ONLY WENT
WITH ABOUT 50 TO 65 PERCENT OF WNW WW3 WV HT GUIDANCE FOR THIS PTN
OF THE GRIDS.
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...NONE.

&&

NEAR TERM...BLOOMER
SHORT TERM...NOUHAN
LONG TERM...ALLEGRETTO
AVIATION...BLOOMER
MARINE...BLOOMER/NOUHAN
Hazardous weather outlook, Aug 2, 4:21 AM EDT, 21 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE CARIBOU ME
421 AM EDT THU AUG 2 2007

ANZ050-MEZ001>006-010-011-015>017-029>032-030830-
COASTAL WATERS FROM EASTPORT ME TO STONINGTON ME OUT 25 NM-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
421 AM EDT THU AUG 2 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...EAST CENTRAL MAINE...NORTH CENTRAL MAINE...NORTHERN
MAINE...SOUTHEAST MAINE AND WEST CENTRAL MAINE.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS CAN BE EXPECTED MAINLY THIS MORNING.
THUNDERSTORMS WILL CONTAIN WINDS UP TO 40 MPH WITH HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE FRIDAY AFTERNOON INTO FRIDAY EVENING AS A
COLD FRONT APPROACHES FROM THE WEST. THE STORM PREDICTION CENTER IN
NORMAN OKLAHOMA HAS PLACED THE AREA IN A SLIGHT RISK FOR SEVERE
WEATHER. THERE IS THE POTENTIAL THAT SOME THUNDERSTORMS COULD
REACH SEVERE LIMITS WITH THE MAIN SEVERE THREAT BEING DAMAGING WINDS
IN EXCESS OF 58 MPH.

.SPOTTER INFORMATION STATEMENT...

AMATEUR RADIO OPERATORS AND WEATHER SPOTTERS ARE ENCOURAGED TO
RELAY ANY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE
IN CARIBOU.

HEWITT

In the hours before

Special weather statement, Aug 3, 1:49 AM EDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
149 AM EDT FRI AUG 3 2007

MEZ001-002-030800-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-
INCLUDING THE CITIES OF...ALLAGASH...CLAYTON LAKE...MADAWASKA...
FORT KENT...FRENCHVILLE...PRESQUE ISLE...CARIBOU...VAN BUREN...
MARS HILL
149 AM EDT FRI AUG 3 2007

A LINE OF STRONG THUNDERSTORMS WILL MOVE ACROSS NORTHERN
AROOSTOOK COUNTY OVER THE NEXT TWO HOURS. THESE THUNDERSTORMS HAVE
THE CAPABILITY OF PRODUCING GUSTY WINDS UP TO 45 MPH...HEAVY
RAINFALL...AND DEADLY CLOUD TO GROUND LIGHTNING.

IF THREATENING WEATHER APPROACHES YOUR LOCATION...MOVE TO A PLACE
OF SAFETY.

WEITLICH

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 6:20 AM EDTSevere Thunderstorm WarningCARAroostook55 min
Aug 3, 7:08 AM EDTSevere Thunderstorm WarningCARAroostook37 min
Aug 3, 7:45 AM EDTSevere Thunderstorm WarningCARAroostook46 min
Aug 3, 7:51 AM EDTAreal Flood AdvisoryCARAroostook2 hr
Aug 3, 10:35 AM EDTSevere Thunderstorm WarningCARPenobscot, Piscataquis, Somerset55 min
Aug 3, 11:06 AM EDTSevere Thunderstorm WarningCARAroostook, Piscataquis, Somerset54 min
Aug 3, 11:29 AM EDTSevere Thunderstorm WarningCARAroostook, Penobscot, Piscataquis61 min
Aug 3, 11:52 AM EDTSevere Thunderstorm WarningCARAroostook, Penobscot53 min
Aug 3, 12:03 PM EDTSevere Thunderstorm WarningCARAroostook57 min
Aug 3, 12:24 PM EDTTornado WarningCARAroostook36 min
Aug 3, 12:45 PM EDTSevere Thunderstorm WarningCARAroostook, Penobscot60 min
Aug 3, 12:56 PM EDTTornado WarningCARAroostook34 min
Aug 3, 1:34 PM EDTAreal Flood AdvisoryCARAroostook95 min
Aug 3, 1:52 PM EDTAreal Flood AdvisoryCARAroostook, Penobscot, Piscataquis3 hr
Aug 3, 2:02 PM EDTSevere Thunderstorm WarningCARPiscataquis43 min
Aug 3, 2:46 PM EDTSevere Thunderstorm WarningCARPiscataquis44 min
Aug 3, 2:50 PM EDTSevere Thunderstorm WarningCARPiscataquis40 min
Aug 3, 3:26 PM EDTSevere Thunderstorm WarningCARPiscataquis38 min
Aug 3, 4:08 PM EDTAreal Flood AdvisoryCARAroostook, Penobscot, Piscataquis2 hr
Aug 3, 4:22 PM EDTSevere Thunderstorm WarningCARAroostook, Penobscot38 min
Aug 3, 5:11 PM EDTSevere Thunderstorm WarningCARAroostook34 min
Aug 3, 5:13 PM EDTSevere Thunderstorm WarningCARPiscataquis, Somerset21 min
Aug 3, 5:43 PM EDTSevere Thunderstorm WarningCARPenobscot32 min
Aug 3, 6:10 PM EDTAreal Flood AdvisoryCARAroostook, Hancock, Penobscot, Piscataquis, Washington3 hr
Aug 3, 6:12 PM EDTSevere Thunderstorm WarningCARPenobscot33 min
Aug 3, 6:34 PM EDTSevere Thunderstorm WarningCARPenobscot26 min
Aug 3, 6:37 PM EDTAreal Flood AdvisoryCARAroostook, Piscataquis, Somerset3 hr
Aug 3, 6:47 PM EDTSevere Thunderstorm WarningCARAroostook24 min

Nearby

Severe Thunderstorm Warnings in Maine, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.